Nebraska, 2007

Hail in Nebraska, August 22, 2007

August 22, 2007 · NWS LBF · 10 events in 7 counties and zones

then expanded to include portions of the Sandhills and Southwest Nebraska through the mid and late morning hours. There were numerous reports of penny to quarter size hail throughout the morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Early morning thunderstorms formed across North Central Nebraska...then expanded to include portions of the Sandhills and Southwest Nebraska through the mid and late morning hours. There were numerous reports of penny to quarter size hail throughout the morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 22, 2:11 AM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 22, 2:11 AM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
311 AM CDT WED AUG 22 2007

.SYNOPSIS...
SFC FRONT AT 8Z IS JUST SOUTH OF INTERSTATE 80 WITH EASTERLY FLOW
AT KOGA AND KLBF. IR HAS MOSTLY CLOUDY WITH THE EXCEPTION OF THE
SE PANHANDLE ZONES. RADAR COMPOSITE HAS ELEVATED CONVECTION
DEVELOPING ACROSS SOUTHERN NEB AND KS. LLJET AT MCCOOK IS
INCREASING TO 40KT AT 7Z. WATER VAPOR PLACES AN UPPER LEVEL LOW
SPINNING OVER CENTRAL CANADA AND A STRONG S/W NOW ONSHORE SOUTHERN
OR.

&&

.DISCUSSION...
H3 JET ACROSS THE NORTHERN PLAINS LOOKS TO ALLOW FOR UPPER LEVEL
DIVERGENCE TODAY. 00Z KOAX SOUNDING WITH A PW OF 1.58 MAKES THE
HIGH PW/S IN THE MODELS SEEM REASONABLE. MOSTLY CLOUDY SKIES ARE
EXPECTED TO KEEP TEMPS ON THE COOL SIDE BEHIND THE FRONT WITH
EASTERLY FLOW. WAA SOUTH OF THE FRONT WILL RESULT IN HIGH CAPE
WHERE AN EXPLOSION OF HEAVY RAINFALL AND SEVERE STORMS IS POSSIBLE
LATE AFTERNOON INTO THE EVENING AS CONVECTION BECOMES SURFACE
BASED. ACROSS THE NORTHWEST CONVECTION IS EXPECTED TO REMAIN
ELEVATED WITH HAIL THE MAIN THREAT. AS S/W OVER THE PACIFIC
REACHES THE REGION BY LATE EVENING THROUGH THE
OVERNIGHT...ADDITIONAL TSRA ARE EXPECTED.

FOR THURSDAY AND FRIDAY...MOSTLY CLOUDY WITH THE UPPER TROUGH IN
PLACE. NOTABLY COOLER WITH PERIODS OF TSRA. FAVORED AREA FOR
SEVERE IS ACROSS THE SOUTH THURS WITH THE FRONT CLOSE AND SOME
SURFACE BASED INSTABILITY. SURFACE HIGH PRESSURE SLIDES EAST
SATURDAY WITH A WARM FRONT COMING THROUGH FROM THE WEST. THIS MAY
LEAD TO SOME OVERNIGHT CONVECTION. SURFACE TROUGH ON SUNDAY MAY
PROVIDE A FOCUS FOR LATE AFTERNOON TSRA...LIKELY ISOLD TO PERHAPS
SCT. THE NEXT UPPER TROUGH IS THEN PROGGED TO ARRIVE
MONDAY/TUESDAY. SHOULD THIS VERIFY MORE TSRA...SCT TO
NMRS...SEVERE AND LOCALLY HEAVY RAIN WOULD BE POSSIBLE.

&&

.AVIATION...
TWB098...MIXED VFR AND MVFR...ALL OBSERVED DATA AND TO A CERTAIN
EXTENT MODEL DATA SUGGEST GRADUALLY DETERIORATING CONDITIONS TODAY
WITH SCATTERED SHRA AND TSTM DEVELOPING AND CONTINUING TONIGHT.
CEILING HEIGHTS ARE HIGHLY UNCERTAIN TONIGHT AS MODEL DATA IS
QUESTIONABLE. SEVERE WEATHER IS POSSIBLE WITH ELEVATED STORMS
PRODUCING LARGE HAIL.

TWB264 AND 274...MIXED VFR AND MVFR...SAME PLAY AS THE 098 ROUTE
EXCEPT CONDITIONS DETERIORATE LATER IN TIME. ALSO...DEEP SFC BASED
INSTABILITY IS EXPECTED TO TRIGGER SEVERE WEATHER VICINITY KLBF THIS
AFTN AND EVENING WITH LARGE HAIL AND WIND DAMAGE.

&&

.HYDROLOGY...
PORTIONS OF FRONTIER COUNTY RECEIVED HEAVY RAINFALL YESTERDAY.
RADAR ESTIMATES 5-8 INCHES FELL. THIS IS SUSPECT AND LIKELY
CONTAMINATED QUITE A BIT FROM THE HAIL...HOWEVER...3-4 INCH
AMOUNTS ARE QUITE POSSIBLE. WITH THE OPERATIONAL MODELS KEEPING
THIS AREA IN THE WARM SECTOR WITH HEAVY RAINFALL PRODUCING STORMS
PROGGED...HAVE ISSUED A FLASH FLOOD WATCH FOR THE COUNTY. FFG IS
VERY LOW ACROSS HOLT AND WHEELER COUNTIES. THIS AREA MAY NEED A
WATCH IF HEAVY RAINFALL APPEARS LIKELY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH THURSDAY MORNING
FOR NEZ071.

&&

JMC/CDC
Hazardous weather outlook, Aug 22, 3:44 AM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
444 AM CDT WED AUG 22 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-230945-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
444 AM CDT WED AUG 22 2007 /344 AM MDT WED AUG 22 2007/

...FLOOD WATCH THIS AFTERNOON AND TONIGHT FOR FRONTIER COUNTY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

LATE THIS AFTERNOON AND TONIGHT...CONDITIONS ARE EXPECTED TO
BECOME FAVORABLE FOR SEVERE THUNDERSTORMS ACROSS ALL OF WESTERN
AND NORTH CENTRAL NEBRASKA. LARGE HAIL IS THE MAIN CONCERN
FOLLOWED BY WIND DAMAGE.

AN ACTIVE SEVERE WEATHER DAY IS EXPECTED BEGINNING LATE THIS
AFTERNOON AND CONTINUING WELL INTO THE NIGHTTIME HOURS. A
STATIONARY FRONT LOCATED FROM ROUGHLY OGALLALA TO ONEILL WILL ACT
AS A FOCUS FOR STORM DEVELOPMENT. ISOLATED TORNADOES COULD FORM
ALONG AND SOUTH OF THE STATIONARY FRONT.

TROPICAL MOISTURE WILL BE AVAILABLE SO STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING INTENSE RAINFALL. FLOODING COULD DEVELOP IN
EASTERN FRONTIER COUNTY AS THE GROUND IS WET FROM HEAVY RAINFALL
TUESDAY.

ALL OF THE AREA WILL BE CLOSELY MONITORED FOR HEAVY RAINFALL. IF
STORMS BECOME NUMEROUS AND FORM A CLUSTER...LOCALLY HEAVY RAINFALL
AND FLOODING COULD DEVELOP ANYWHERE ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY...ISOLATED SEVERE THUNDERSTORMS COULD DEVELOP ACROSS A
SMALL PORTION OF SOUTHWEST NEBRASKA...ALONG AND SOUTH OF A LINE
FROM IMPERIAL AND STOCKVILLE. LARGE HAIL AND WIND DAMAGE ARE THE MAIN
CONCERN.

A STATIONARY FRONT WILL SAG VERY SLOWLY SOUTH INTO NORTHWEST
KANSAS. SOUTHWEST NEBRASKA WILL BE ON THE NORTHERN EDGE OF A MORE
EXPANSIVE AREA OUTLOOKED FOR SEVERE WEATHER STRETCHING ACROSS
KANSAS AND EASTERN COLORADO. THUS...ONLY ISOLATED SEVERE
THUNDERSTORMS ARE EXPECTED THURSDAY ACROSS SOUTHWEST NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CDC

The radar

The North Platte radar (KLNX), 82 km away, was scanning. The volume nearest the first event began at 11:02 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Cherry

When
August 22, 5:00 AM CST
Where
Cherry County, 12 mi S of Valentine
Measured
0.88 in hail
Reported by
Public
Coordinates
42.697, -100.550

Hail, Lincoln

When
August 22, 5:00 AM CST
Where
Lincoln County, 8 mi SE of Wallace
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
40.748, -101.062

Quarter sized hail dented numerous cars.

Hail, Logan

When
August 22, 5:50 AM CST
Where
Logan County, 5 mi SSE of Stapleton
Measured
0.88 in hail
Reported by
Public
Coordinates
41.413, -100.483

Hail, McPherson

When
August 22, 7:30 AM CST
Where
McPherson County, 13 mi W of Tryon
Measured
0.75 in hail
Reported by
Public
Coordinates
41.550, -101.221

Hail, Thomas

When
August 22, 7:30 AM CST
Where
Thomas County, 21 mi SSE of Seneca
Measured
0.88 in hail
Reported by
Public
Coordinates
41.770, -100.674

Hail, McPherson

When
August 22, 8:10 AM CST
Where
McPherson County, 13 mi NNW of Tryon
Measured
0.88 in hail
Reported by
Public
Coordinates
41.724, -101.066

Hail, McPherson

When
August 22, 8:46 AM CST
Where
McPherson County, 17 mi NW of Tryon
Measured
0.88 in hail
Reported by
Public
Coordinates
41.724, -101.203

Hail, McPherson

When
August 22, 8:59 AM CST
Where
McPherson County, 25 mi WNW of Tryon
Measured
1 in hail
Reported by
Public
Coordinates
41.688, -101.417

Hail, Hooker

When
August 22, 8:05 AM MST
Where
Hooker County, 14 mi WSW of Mullen
Measured
0.88 in hail
Reported by
Public
Coordinates
41.973, -101.282

Hail, Grant

When
August 22, 9:00 AM MST
Where
Grant County, 15 mi SSE of Hyannis
Measured
0.88 in hail
Reported by
Public
Coordinates
41.800, -101.659

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51600, 51602, 51603, 51604, 51605, 51797, 51798, 51607, 51608, 51753.